Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 206, NWS Topeka, KS

July 31, 2016Cloud County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 31, 2016, 3:41 AM CDT for Cloud County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2016, 3:41 AM CDT (08:41 UTC)
Expired
Jul 31, 2016, 4:15 AM CDT
In force
34 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 112 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

419 
WUUS53 KTOP 310841
SVRTOP
KSC029-310915-
/O.NEW.KTOP.SV.W.0206.160731T0841Z-160731T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
341 AM CDT SUN JUL 31 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 415 AM CDT

* AT 340 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHEAST
  OF GLASCO...MOVING EAST AT 20 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GLASCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3951 9793 3955 9754 3934 9754 3935 9793
TIME...MOT...LOC 0840Z 267DEG 19KT 3945 9777 

HAIL...1.25IN
WIND...<50MPH
 
$$

HENNECKE
1 follow-up statement
035 
WWUS53 KTOP 310913
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
413 AM CDT SUN JUL 31 2016

KSC029-310922-
/O.EXP.KTOP.SV.W.0206.000000T0000Z-160731T0915Z/
CLOUD-
413 AM CDT SUN JUL 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLOUD COUNTY WILL
EXPIRE AT 415 AM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3951 9793 3955 9754 3934 9754 3935 9793
TIME...MOT...LOC 0910Z 267DEG 19KT 3945 9777 

$$

HENNECKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:41 PM CDT, 4 hours earlier.

Area forecast discussion, Jul 30, 11:41 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
1141 PM CDT SAT JUL 30 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Sunday)
Issued at 330 PM CDT SAT JUL 30 2016

The little MCS that was over central NEB at the start of the day has
now just about moves all the way through the forecast area. Limited
instability and shear down stream of the system prevented it from
strengthening. But with a lack of inhibition to a surface parcel,
lift from the rain cooled air has been enough for the MCS to
persist. Looking at the 20Z water vapor imagery, there doesn't
appear to be an obvious shortwave upstream from the forecast area
and surface obs indicate the surface ridge continues to weaken while
a lee trough over the central high plains gradually deepens.

For tonight and Sunday, models show the low level jet increasing and
veering to the southwest late tonight and into Sunday morning with
warm air and moisture advecting back into northeast KS. With the
outflow boundary laid down by this afternoons MCS, the expectation
is for elevated storms to redevelop by the late evening within the
warm air advection pattern as the low level jet veers to the
southwest. The high resolution models have done a poor job with
the convection today and the GFS/ECMWF/NAM haven't faired much
better. However the GFS/ECMWF/NAM seem to show a signal for elevated
storms in about the same location and time. This would fit the
current conditions with the outflow over the area. So while
confidence is not terribly high, the setup appears favorable and
have increased POPs into the 60 to 70 percent range. The storms are
expected to linger through part of the morning Sunday so have POPs
tapering off by the afternoon. Mid level lapse rates do not appear
to be significantly steeper than this afternoon (6 to 6.5 C/km) and
deep layer shear vectors are progged to remain on the weak side
between 20KT and 30KT. So widespread severe storms appears unlikely,
we'll need to keep a look out for an isolated strong storms.

Lows tonight may be a little tricky in that elevated storms could
cause lows to be cooler by a southerly wind and increasing clouds
may act to hold temps up. Stayed close to the model consensus with
lows around 70s for the most part. Increasing warm air advection and
clearing skies during the afternoon should help Sunday's highs warm
into the lower and middle 90s. If the rain lingers over eastern KS
later into the day, these highs may be a touch on the warm side.

.LONG TERM...(Sunday Night through Saturday)
Issued at 330 PM CDT SAT JUL 30 2016

Weak elevated instability with still some decent isentropic upglide
around 750mb is suggested by the NAM and GFS to persist into the
evening hours near STJ. Will keep small pops going here but expect
most action to be on northeast by this time. Stronger zonal flow
develops over the Northern Rockies Monday with areas of cyclogenesis
to the west and northwest. At this point believe any convergence in
and near northern Kansas would be too limited to break the
developing cap for daytime convection. Monday night into Tuesday
night however there are indications of increasing moisture aloft as
southwest flow persists and will keep small precipitation chances
for these periods. Next best precip chances come from Thursday into
Friday with still suggestions of a boundary settling in. Main
concern for these periods continues to be heat with 850mb temps
solidly in the mid to upper 20s C and dewpoints well into the 60s to
lower 70s. The potential for convective episodes brings questions on
the persistence of realizing these apparent temps in time and space.
Models diverge aloft by Saturday with handling of where ridge will
attempt to re-amplify. Will go with conditions near early August
normals for now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1138 PM CDT SAT JUL 30 2016

Scattered showers and thunderstorms will begin to develop around
the terminals after 8Z and last through 15Z SUN. There could be
marginal low-level windshear developing after 8Z, especially at
MHK where 925mb winds may become more southerly and increase to 25
to 30 KTS. Any Low-level windshear will diminish as the boundary
layer mixes deeper through the mid morning hours of Sunday. After
16Z SUN expect VFR conditions through the remainder of the TAF
period.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...65
AVIATION...Gargan
Hazardous weather outlook, Jul 30, 3:43 PM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SAT JUL 30 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-312045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 PM CDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES INCREASE IN THE EVENING HOURS...AND ARE
LIKELY FOR MUCH OF THE AREA FROM AROUND MIDNIGHT THROUGH DAWN.
THERE IS A SMALL CHANCE FOR A FEW OF THESE STORMS TO PRODUCE HAIL
AROUND AN INCH IN DIAMETER. HEAVY RAIN WILL ALSO BE POSSIBLE
OVERNIGHT...WITH A SMALL CHANCE THAT IS LEADS TO LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL LIKELY CONTINUE INTO SUNDAY MORNING WITH
CONTINUED POTENTIAL FOR AREAS OF HEAVY RAIN AND A SMALL CHANCE FOR
LOCALIZED FLOODING.

THE AFTERNOON HEAT INDEX IS FORECAST TO APPROACH 105 MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:28 AM CDTAreal Flood AdvisoryTOPCloud3 hr
Jul 31, 4:37 AM CDTSpecial Weather StatementTOPOttawa23 min
Jul 31, 5:43 AM CDTSpecial Weather StatementTOPClay32 min
Jul 31, 6:14 AM CDTSpecial Weather StatementTOPGeary31 min
Jul 31, 7:50 AM CDTAreal Flood AdvisoryTOPCloud, Dickinson, Ottawa85 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.